Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Buffalo, NY

August 13, 2021Chautauqua County, New York

NWS Buffalo, NY issued this special weather statement at Aug 13, 2021, 8:35 PM EDT for Chautauqua County, New York. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2021, 8:35 PM EDT (00:35 UTC)
Expired
Aug 13, 2021, 9:15 PM EDT
In force
40 min
Issued by
NWS Buffalo, NY
Hail
0.25 in
Wind
40

County Chautauqua County, NY

The radar

The Buffalo radar (KBUF), 114 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.6 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2021-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2021-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
179 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1052 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

572 
WWUS81 KBUF 140035
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
835 PM EDT Fri Aug 13 2021
 
NYZ019-140115-
Chautauqua NY-
835 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of southwestern
Chautauqua County through 915 PM EDT...

At 834 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wattsburg, or 14 miles east of Erie, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Westfield, Mayville, Clymer, Findley Lake, Long Point State Park,
Chautauqua Institution, Chautauqua, Mina, French Creek, Sherman,
Panama, Bemus Point, Dewittville, Stedman Corners, Stow and Ellery
Center.

This includes Interstate 86 between exits 4 and 10.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4221 7976 4237 7949 4214 7930 4200 7969
      4200 7976
TIME...MOT...LOC 0034Z 237DEG 21KT 4207 7981 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

Mitchell

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 13, 8:07 PM EDT, 28 minutes earlier.

Area forecast discussion, Aug 13, 8:07 PM EDT, 28 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
807 PM EDT Fri Aug 13 2021

.SYNOPSIS...
A cold front will push through our region late this evening and
overnight. This will not only generate some showers and
thunderstorms but will bring an end to a stretch of oppressive
tropical like weather. High pressure moving across the Great Lakes
region during the weekend will then guarantee beautiful weather
featuring lower temperatures and notably more comfortable humidity
levels.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
Cold front continues to approach. Storms east and southeast of Lake
Ontario have faded as has the activity approaching the Niagara River
from the Niagara Peninsula as it runs into stabilizing lake breeze
off Erie. Attn now on Southern Tier as cluster of convection along
lake breeze/cold front over northern Ohio is in process of
convection lifting northeast ahead of convectively driven shortwave
over western PA. Mean storm motion to east-northeast will bring at
least northern fringes of this activity across Southern Tier rest of
this evening. Sufficient instability for risk of stronger
storms with gusty winds and heavy rain the main hazard. Not
completely out of question an isolated severe storm could occur,
though looks like best focus will stay along and south of NY/PA
state line ahead of that MCV moving across western PA.

Otherwise, cold front will cross Niagara Frontier late this evening
toward midnight, then settle east/southeast over rest of area before
daybreak on Saturday. Due to the increase in shear from northwest
and subtle increasing H85 jet ahead of the front along with sharp
wind/moisture convergence along front and ample instability
still forecast to be present ahead of the front deep into the
evening and early overnight hours, expect the threat for some
strong storms to last into the early overnight hours as the
front crosses our region.

Only a few showers are possible across the Finger Lakes Saturday
morning before a change in airmass will bring much drier and cooler
conditions into the region Saturday and Saturday night. Clearing
will occur from west to east in the morning and mostly sunny
conditions expected. Highs will be in the mid to upper 70s.

Saturday night, cool with lows falling into the upper 40s to low
50s. Upper 50s near the lake shores. Valley fog is possible
overnight into Sunday morning.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The bubble of surface high pressure beneath a low-level ridge across
the Eastern Great Lakes Sunday will make for another superb weather
day area-wide, with abundant sunshine and low humidity. Highs will
top out in the 70s, some upper 60s possible up on the Tug Hill.

Sunday night, the low-level ridge begins to drift towards the east
coast. With the center of the high over northern New England by
Monday morning, light southerly flow and weak warm air advection
will begin to develop overnight. Another cool night is in store with
lows anticipated in the 50s inland to the low 60s along the lakes.
Some late night river valley fog development can't be ruled out.

Southerly flow will provide continued warm air advection from the
southwest Monday and allow moisture from TD Fred to surge northward
into the region. The latest suite of 12z guidance has generally
trended more pessimistic with rain chances Monday and Monday night,
but there still remains a good deal of uncertainty as the region
sits between the departing ridge and a sluggish weak upper level
trough over the North Central Plains. Though PWATs look to sharply
increase from 0.5 inches to 1.5-2 inches by Monday evening, Monday
continues to look mostly dry with a solid 850mb cap in place greatly
limiting instability and very little in the way of overall shear.
Nonetheless, a few showers near the NY/PA border will be possible in
the afternoon. Cloud cover and rain chances will gradually increase
from the south through the night. Otherwise, expect highs in the
upper 70s to low 80s, mid 70s on the higher terrain, and with just a
touch more humidity across the area. Owing to the warm air advection
and extra cloud cover, lows Monday night will generally settle into
the low to mid 60s, some upper 50s across the Tug Hill and Western
Adirondacks.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
This period will feature a strong western Atlantic ridge centered
just off the Mid Atlantic coast through mid week, slowly building
southwest over the southeastern states toward the end of the period.
Meanwhile general weak upper troughing will remain fairly stationary
across the upper Great Lakes/Upper Midwest. This will allow a deep
southwesterly flow to develop/remain in place between these two
features helping draw deeper GOMEX moisture in across our region.
This will bring a return to more humid conditions as increasing
moisture moves back across the region resulting in better chances
for showers and storms. The other potential player will be what
happens with the remnants of tropical system Fred as it meanders
north-northeastward across the eastern third of the CONUS during the
mid week timeframe. The main impact would be some added tropical
moisture that would further increase shower and storm potential.
Regardless of what happens with Fred, it appears that enough
moisture returns for at least some diurnal showers and thunderstorms
as alluded to just above.

Otherwise, expect generally warm and humid conditions with daytime
highs ranging from the upper 70s to mid 80s through the period.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
VFR conditions through tonight. A cold front over Southern Ontario
early this evening will move over the Niagara Frontier toward
midnight and settle across the Southern Tier and east of Lake
Ontario overnight. The front should be completely out of our area by
daybreak Saturday. Showers and storms are possible ahead of the
front later this evening through the overnight hours. Brief IFR/MFR
in heavy rain could occur during any stronger storms.

VFR conditions expected Saturday and Saturday night.

Outlook...

Sunday through Monday...VFR.
Tuesday...Mainly VFR. A chance of showers.
Wednesday...Showers and thunderstorms possible. Sub-VFR.

&&

.MARINE...
Concern through rest of tonight is possible strong storms as cold
front moves from Southern Ontario across Lake Erie, Lake Ontario and
St. Lawrence River by daybreak Saturday. The storms...found along
and ahead of a passing cold front...could become strong enough to
warrant special marine warnings. Mariners should be alert for this
risk.

Winds will veer to the northwest in the wake of the cold front later
tonight...but conditions should remain below small craft advisory
criteria.

High pressure centered over the Upper Mississippi valley Saturday
morning will drift across the Upper Great Lakes during the course of
the afternoon. This will support moderate to fresh northwesterlies
throughout the Lower Great Lakes...especially on Lake Ontario where
choppy conditions are anticipated from Thirty Mile Point to Mexico
Bay.

A weakening sfc pressure gradient will allow winds to subside
Saturday night before becoming light and variable on Sunday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...RSH
NEAR TERM...HSK/JLA
SHORT TERM...PP
LONG TERM...JM
AVIATION...HSK/JLA
MARINE...JLA/RSH
Hazardous weather outlook, Aug 13, 7:36 PM EDT, 59 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
736 PM EDT Fri Aug 13 2021

NYZ001>008-010>014-019>021-085-142345-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
736 PM EDT Fri Aug 13 2021

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Tonight.

Thunderstorms may redevelop once again this evening along and ahead
of a cold front bringing a renewed risk for strong gusty winds and
locally heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-142345-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
736 PM EDT Fri Aug 13 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Aug 13, 8:35 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
835 PM EDT Fri Aug 13 2021

NYZ019-140115-
Chautauqua NY-
835 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of southwestern
Chautauqua County through 915 PM EDT...

At 834 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wattsburg, or 14 miles east of Erie, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Westfield, Mayville, Clymer, Findley Lake, Long Point State Park,
Chautauqua Institution, Chautauqua, Mina, French Creek, Sherman,
Panama, Bemus Point, Dewittville, Stedman Corners, Stow and Ellery
Center.

This includes Interstate 86 between exits 4 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4221 7976 4237 7949 4214 7930 4200 7969
      4200 7976
TIME...MOT...LOC 0034Z 237DEG 21KT 4207 7981

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Mitchell

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 9:14 PM EDTSpecial Weather StatementBUFChautauqua31 min
Aug 13, 9:45 PM EDTSpecial Weather StatementBUFChautauqua30 min
Aug 13, 10:51 PM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus, Erie, Wyoming39 min
Aug 13, 11:04 PM EDTSpecial Weather StatementBUFOswego26 min
Aug 13, 11:12 PM EDTSpecial Weather StatementBUFCattaraugus48 min
Aug 13, 11:39 PM EDTSpecial Weather StatementBUFErie66 min
Aug 14, 12:05 AM EDTSpecial Marine WarningBUF55 min
Aug 14, 11:46 AM EDTSmall Craft AdvisoryBUF11 hr

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.